Hail, Pecos
- When
- March 18, 7:08 PM CST
- Where
- Pecos County, 3 mi N of Ft Stockton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.933, -102.867
Penny size hail fell along U.S. Highway 285 north of Fort Stockton.
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 3:32 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CST SAT MAR 18 2006
.SHORT TERM...
FRONTAL BOUNDARY REMAINS JUST WEST OF THE PECOS RIVER...WITH
CLOUDY...COOL...AND IN SOME LOCATIONS...FOGGY CONDITIONS TO THE EAST
OF IT. ALTHOUGH SUNSHINE WAS SPARSE TO THE WEST OF THE FRONTAL
BOUNDARY...TEMPERATURES HAVE GENERALLY WARMED INTO THE 70S MOST
LOCATIONS. WATER VAPOR/VISIBLE SATELLITE IMAGERY INDICATING A
LITTLE ENHANCEMENT/CUMULUS DEVELOPING TO THE WEST/SOUTHWEST OF THE
RIO GRANDE ASSOCIATED WITH ONCOMING SHORTWAVE TROUGH.
WARM AIR ADVECTION OVER THE EASTERN THIRD OR SO OF THE CWA HAS
YIELDED VERY LITTLE CONVECTION OVER THE NORTHEASTERN CWA THIS
AFTERNOON WITHIN SEVERE THUNDERSTORM WATCH AREA. IT DOES NOT APPEAR
MUCH WILL CHANGE WITH THIS THROUGH THE AFTERNOON...SO WILL GO AHEAD
AND CANCEL SEVERE THUNDERSTORM WATCH 93 WITH FORECAST ISSUANCE.
FURTHER TO THE SOUTHWEST...THERE APPEARS TO BE PLENTY OF INSTABILITY
TO WORK WITH...ESPECIALLY ABOVE THE COOLER AIR...FOR THE ONCOMING
SHORTWAVE TROUGH OVER MEXICO TO WORK WITH. THEREFORE...WILL
CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE WESTERN THIRD OF
THE CWA THIS EVENING. SINCE EXPECT ANY CONVECTION TO PERSIST AND
MOVE NORTHEASTWARD OVER THE COOLER AIR THIS EVENING...AND H85 WINDS
WILL INCREASE OVER THE EAST...WILL CONTINUE WITH THE CHANCE POPS
THESE AREAS. DESPITE THE INSTABILITY AT H85 AND ABOVE...THINK ANY
SEVERE STORMS WILL BE MARGINAL...SO WILL MENTION ISOLATED SEVERE
STORMS IN THE ZONES AND HWO.
THINK THE FRONT WILL LIFT TO THE NORTHEAST TONIGHT...BUT NOT AS MUCH
AS MODELS ADVERTISING. WILL KEEP THE LOW CLOUDS AND FOG IN ALONG
AND EAST OF THE BOUNDARY...WHICH WILL BE OVER THE EXTREME EASTERN
SOUTHEAST NEW MEXICO PLAINS...SOUTH TO THE STOCKTON PLATEAU...AND
THEN EAST. LOWS TONIGHT LOOK TO BE PRETTY DIFFICULT WITH THE COOLER
READINGS OVER THE EASTERN CWA. STUCK PRETTY CLOSE TO MODEL GUIDANCE
OVER THE WESTERN HALF OF THE CWA...THEN USED A COMBINATION OF
CURRENT TEMPERATURES AND MODEL GUIDANCE OVER THE EAST.
.LONG TERM...
SUNDAY SHAPING UP TO BE A POTENTIALLY STORMY DAY ACROSS THE
EASTERN PERMIAN BASIN AS THE STRONG UPPER LOW TRANSLATES FROM
THE WEST COAST INTO THE ROCKIES ABOVE A DEVELOPING DRYLINE/WARM
FRONT. SHOULD BE A STRONG MOISTURE GRADIENT WITH THE DRYLINE WITH
THE GFS40 SURFACE DEWPOINTS LOOKING BEST. BEST CONVERGENCE APPEARS
TO BE IN THE NORTHEAST/NORTHERN PERMIAN BASIN WHERE THE DRYLINE/WARM
FRONT INTERSECTIONS WILL BE CLOSEST. STRONG WIND FIELDS ALOFT WITH
VERY STEEP LAPSE RATES FAVOR VERY WINDY CONDITIONS IN THE MOUNTAINS
IN THE AFTERNOON. WILL ISSUE A HIGH WIND WATCH FOR THE MOUNTAINS
SUNDAY AFTERNOON.
MONDAY WILL BE VERY WINDY WITH WIND ADVISORY PROBABLY NEEDED FOR
A LARGE PORTION OF THE PLAINS AS THE STRONG UPPER SYSTEM PASSES
BY TO THE NORTH. HIGH WINDS APPEAR A POSSIBILITY IN THE MOUNTAINS
AS WELL...WILL ISSUE A HIGH WIND WATCH FOR THE MOUNTAINS MONDAY.
INCLUDED PATCHY BLOWING DUST ACROSS A BIG PORTION OF THE PLAINS.
ASSOCIATED COLD FRONT TO PASS THROUGH THE AREA MONDAY NIGHT WITH
THE ETA INDICATING FREEZING TEMPERATURES ACROSS THE NORTH.
AFTER MONDAY THE REST OF THE WEEK LOOKS RATHER QUIET WITH BELOW
NORMAL TEMPERATURES TUESDAY AND WEDNESDAY AS HIGH PRESSURE BUILDS
SOUTHWARD FROM THE NORTHERN PLAINS AND THE OHIO VALLEY.
FLOW WILL BECOME SOMEWHAT MORE AMPLIFIED THURSDAY AND FRIDAY
ACROSS THE NORTHERN TIER WHICH WILL DRIVE ANOTHER FRONT SOUTHWARD
LATER THURSDAY WITH TEMPERATURES KNOCKED BELOW NORMAL FRIDAY.
LOOKS LIKE LEE TROUGHING AND WARMER TEMPERATURES SATURDAY.
&&
.FIRE WEATHER...
HAVE ISSUED A FIRE WEATHER WATCH FOR PORTIONS OF THE UPPER TRANS
PECOS...DAVIS MOUNTAINS...MARFA PLATEAU AND EDDY COUNTY PLAINS
SUNDAY BEHIND THE DRYLINE AS CLOUDS DECREASE AND DEWPOINTS BOTTOM OUT.
STRONGER WIND FIELDS ALOFT SHOULD BE ENCOURAGED TOWARD THE SURFACE
WITH SUCH STRONG LOW TO MID LEVEL LAPSE RATES PROGGED.
MONDAY WILL NEED TO BE WATCHED FOR A FIRE WEATHER WATCH AS 20 FOOT
WINDS SHOULD EASILY REACH 20 MPH IN MANY AREAS AND DEWPOINTS BOTTOM
OUT. TEMPERATURES WILL BE MARGINAL...LATER SHIFTS WILL NEED TO MONITOR.
DECIDED NOT TO ISSUE A 4TH PERIOD WATCH AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 48 72 47 66 / 50 50 30 10
CARLSBAD NM 50 71 41 65 / 20 10 10 0
DRYDEN TX 59 81 50 76 / 30 30 20 0
FORT STOCKTON TX 57 80 48 68 / 40 30 20 0
GUADALUPE PASS TX 48 69 36 55 / 20 0 10 0
HOBBS NM 49 70 40 64 / 20 10 10 0
MARFA TX 49 70 35 59 / 20 10 10 0
MIDLAND INTL AIRPORT TX 52 73 46 66 / 50 40 20 10
ODESSA TX 51 75 46 66 / 50 40 20 0
WINK TX 54 82 46 71 / 30 30 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 11AM MST SUNDAY TO 5 PM MST SUNDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
HIGH WIND WATCH FROM 11AM MST SUNDAY TO 5 PM MST SUNDAY FOR THE
FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WATCH FROM 5 AM MST MONDAY TO 5 PM MST MONDAY FOR THE
FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...FIRE WEATHER WATCH FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR
THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...MARFA
PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...AND VAN
HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WATCH FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR THE
FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM 6 AM CST MONDAY TO 6 PM CST MONDAY FOR THE
FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
GUADALUPE MOUNTAINS.
&&
12/12HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 332 PM CST SAT MAR 18 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-192145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 332 PM CST SAT MAR 18 2006 /232 PM MST SAT MAR 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE FORECAST AREA TONIGHT BEFORE MIDNIGHT. AREAS OF HIGHEST RISK WILL BE ALONG AND EAST OF AN ARTESIA...TO ORLA...TO ALPINE...TO MARATHON LINE. MAIN RISK ASSOCIATED WITH ANY THUNDERSTORM DEVELOPMENT TONIGHT WILL BE HAIL. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY FOR A LARGE PORTION OF THE FORECAST AREA. HAIL AND STRONG WINDS WILL BE THE PRIMARY THREAT ALONG AND EAST OF AN ARTESIA...TO ORLA...TO ALPINE...TO MARATHON LINE. ANY THUNDERSTORMS THAT DEVELOP WILL ALSO BE CAPABLE OF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. HIGH WINDS WINDS WILL ALSO BE A CONCERN FOR BOTH THE GUADALUPE MOUNTAINS AS WELL AS THE HIGHER ELEVATIONS /ABOVE 6000 FEET/ IN THE DAVIS MOUNTAINS ON SUNDAY AND MONDAY. EXPECT WESTERLY WINDS OF 30 TO 45 MPH WITH GUSTS TO NEAR 60 MPH POSSIBLE. THIS WILL MAKE DRIVING CONDITIONS HAZARDOUS ESPECIALLY FOR THOSE IN HIGH PROFILE VEHICLES. IN ADDITION...FIRE WEATHER CONCERNS WILL BE ELEVATED FOR SOUTHEASTERN NEW MEXICO...PORTIONS OF THE UPPER TRANS PECOS...AND THE MARFA PLATEAU. WINDY CONDITIONS ALONG WITH LOW RELATIVE HUMIDITY VALUES AND WARM TEMPERATURES WILL CONTRIBUTE TO HIGH FIRE DANGER IN THESE AREAS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND AGAIN ON SUNDAY FOR SEVERE WEATHER ASSISTANCE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 129 km away, was scanning. The volume nearest the first event began at 01:06 UTC.
2 hail. Local standard time, as filed.
Penny size hail fell along U.S. Highway 285 north of Fort Stockton.
Quarter to half dollar size hail covered the ground at Cope Ranch in rural Reagan county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494609, 5494608.